Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

January 14, 2021Lincoln County, Nebraska

NWS North Platte, NE issued this special weather statement at Jan 14, 2021, 3:35 PM CST for Lincoln County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2021, 3:35 PM CST (21:35 UTC)
Expired
Jan 14, 2021, 4:00 PM CST
In force
25 min
Issued by
NWS North Platte, NE

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS83 KLBF 142135
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
335 PM CST Thu Jan 14 2021
 
NEZ036-057-059-142200-
McPherson NE-Lincoln NE-Keith NE-
335 PM CST Thu Jan 14 2021


At 334 PM CST/234 PM MST/, Doppler radar was tracking a snow 
shower 17 miles southwest of Tryon, moving southeast at 60 mph.

Brief snowfall combined with high winds will result in 
significantly reduced visibility and possibly slick conditions. 

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area, Lake
Maloney State Recreation Area, Sarben, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 150 and 175.
 Highway 83 between mile markers 75 and 77.

LAT...LON 4144 10140 4150 10116 4102 10072 4101 10125
TIME...MOT...LOC 2134Z 325DEG 52KT 4141 10122 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jan 14, 11:25 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 14, 11:25 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1125 AM CST Thu Jan 14 2021

.SHORT TERM...(Today through Friday)
Issued at 343 AM CST Thu Jan 14 2021

The main weather concern in the short term will be the strong winds
across the entire region. A deep upper level trough will dig south
into the south central Plains over the next couple days. As this
trough digs south and an upper level low pressure system deepens,
northwest winds will increase significantly across all of western
and north central Nebraska. Strong winds will continue through
Friday afternoon before diminishing Friday evening.

Over the course of the next two days, sustained winds will top out
at 35 to 45 mph with gusts up to 60 to 70 mph. Current thinking is
that gusts that strong will not continue through this entire time,
but peak several times. The best times for locations to see these 60
to 70 mph gusts will be in the afternoons when daytime heating and
boundary layer mixing will help to mix down the stronger winds
aloft. Even in the off peak hours, gusts up to 50 to 60 mph are
still expected which may produce power outages and cause travel
difficulties.

An additional impact will also be seen across extreme north central
Nebraska as well with this system. Some light snow is forecasted in
this area (1.5 inches or less) tonight. While not a huge
accumulation of snow, the falling snow combined with winds up to 70
mph could result in whiteout conditions as well as blowing and
drifting snow. Travel across Boyd, Holt, and Wheeler counties may be
difficult tonight and those needing to travel through these counties
should allow for extra time and stay alert to the latest road
conditions.

Lastly, with the passage of the cold front yesterday evening
combined with cold air advection into the region pushing a much
colder airmass into the central Plains, temperatures and resulting
wind chills will be a concern. Current models suggest an 850mb
temperature surge of -6C to -10C into the region tonight (Thursday
night). This will allow surface low temperatures to fall into the
teens early Friday morning. While these lows are just about the
normal lows for this time of year, when combined with the extremely
strong winds, wind chill values will make it feel like temperatures
are in the negative single digits. Coldest wind chills will be
across the eastern Panhandle and western Sandhills where clearing
skies will allow for radiational cooling to allow for any heat
acquired during the day to escape more rapidly.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 AM CST Thu Jan 14 2021

Quieter weather returns on Friday night as high pressure slowly
builds back into the area. Temperatures remain chilly for Friday
night (still in the teens) but with winds diminished, wind chill
values will only drop into the low teens to upper single digits.
Temperatures will then continue to climb through the weekend with
highs in the low to mid 40s by early next week. Highs will remain
steady in the 40s through mid-week.

The only potential weather system in the extended period is on
Monday as a trough digs south across central Nebraska. Confidence in
precipitation is low and therefore only put a slight chance pop
(under 25 percent) in the forecast. Will continue to monitor the
strength of this trough over the next couple days as models get a
better handle on the upper air environment.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Jan 14 2021

Strong winds continue to be the primary aviation weather concern
for western and north central Nebraska. A powerful low pressure
system is resulting in gusts to 50kts out of the northwest. A
stream of moisture works into north central Nebraska tonight,
which will lower ceilings into MVFR and may provide some light
snow showers. Expect brief significant visby reductions during
snowfall due to gusty winds, mainly around KONL, but possible as
far west as KVTN and KANW.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ Friday for
NEZ004>010-022>029-035>038-056>059-069>071-094.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Snively
Hazardous weather outlook, Jan 14, 2:32 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
232 PM CST Thu Jan 14 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
232 PM CST Thu Jan 14 2021 /132 PM MST Thu Jan 14 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS TONIGHT.

A High Wind Warning remains in effect for all of western and
north central Nebraska today through Friday. Very strong
northwesterly winds will result in gusts to around 65 mph.
Strongest winds are expected this afternoon. Strong winds could
result in power outages and travel difficulties for lightweight
and high profile vehicles.

In addition, light snow is possible across eastern portions of
north central Nebraska tonight into Friday. Areas of blowing snow
and low visibility are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

The High Wind Warning remains in effect Friday for all of western
and north central Nebraska. Very strong northwesterly winds will
continue with gusts to around 60 mph possible. These strong winds
could result in power outages and travel difficulties for
lightweight and high profile vehicles.

Light snow is possible across eastern portions of north central
Nebraska on Friday. Areas of blowing snow and low visibility are
possible. Wind chill values will fall to near zero Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jan 14, 1:57 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST BROKEN BOW              41.41N 99.64W
01/14/2021  M66 MPH          CUSTER             NE   ASOS

&&

RLAMB
Local storm report, Jan 14, 1:58 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST 8 WSW CALLAWAY          41.25N 100.06W
01/14/2021  M63 MPH          CUSTER             NE   CO-OP OBSERVER

&&

RLAMB
Local storm report, Jan 14, 2:03 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
203 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
01/14/2021  M63 MPH          CHASE              NE   ASOS

&&

RLAMB
Local storm report, Jan 14, 3:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST BROKEN BOW              41.41N 99.64W
01/14/2021  M67 MPH          CUSTER             NE   ASOS

&&

MELTZER
Local storm report, Jan 14, 3:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST 4 E NORTH PLATTE        41.13N 100.69W
01/14/2021  M66 MPH          LINCOLN            NE   ASOS

&&

MELTZER
Special weather statement, Jan 14, 3:35 PM CST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
335 PM CST Thu Jan 14 2021

NEZ036-057-059-142200-
McPherson NE-Lincoln NE-Keith NE-
335 PM CST Thu Jan 14 2021

At 334 PM CST/234 PM MST/, Doppler radar was tracking a snow
shower 17 miles southwest of Tryon, moving southeast at 60 mph.

Brief snowfall combined with high winds will result in
significantly reduced visibility and possibly slick conditions.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area, Lake
Maloney State Recreation Area, Sarben, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 150 and 175.
 Highway 83 between mile markers 75 and 77.

LAT...LON 4144 10140 4150 10116 4102 10072 4101 10125
TIME...MOT...LOC 2134Z 325DEG 52KT 4141 10122

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:24 PM CSTSnow Squall WarningLBFDeuel, Garden, Keith36 min
Jan 14, 1:50 PM CSTSpecial Weather StatementLBFPerkins25 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.